Dilating drugs causing low blood pressure and fainting

Addtional information on drugs and medications.

Moderators: Mike Bartolatz, kwork

Post Reply
Mike Bartolatz
Posts: 6595
Joined: Fri Feb 06, 2004 9:58 pm

Dilating drugs causing low blood pressure and fainting

Post by Mike Bartolatz » Mon Jan 07, 2008 3:16 pm

http://www.uic.edu/com/eye/LearningAbou ... Eyes.shtml

"Do Any Eye Medications Cause Side Effects?
Side effects in the eye—Eye drops can cause ocular side effects such as redness, stinging, blurred vision, sensitivity to light and constriction (narrowing) of the pupils. A class of anti-inflammatory drugs called corticosteroids (e.g., Pred Forte, Decadron) may cause cataracts, glaucoma and eye infections with prolonged use. Therefore, use these medicines only as your ophthalmologist prescribes. In rare cases ocular decongestant drops (e.g., Visine, Murine Plus) can cause a type of acute (sudden) glaucoma. If you have a red, painful eye after using these drops, call your eye doctor right away.

Repeated use of anesthetic eye drops can cause severe damage to the cornea. Sometimes anesthetic eye drops are mistakenly prescribed after eye trauma, but they should never be used for this purpose.

Ocular side effects also can occur from medicines used orally for conditions other than eye diseases.

Side effects in other parts of the body—Some eye drops can cause headaches or even systemic side effects, such as stomach cramps, diarrhea and sweating. Although most systemic side effects resulting from drops are mild, severe reactions can occur. The beta-blocker agents for glaucoma treatment (e.g., Timoptic, Betagan, Betoptic) may cause adverse reactions. These include slowing of the heart rate, asthma attacks, decrease in blood pressure, disorientation, loss of memory and loss of sex drive. Diabetics should use these drugs with caution because they may mask signs of low blood sugar.

Drops used to dilate the pupils during an eye exam may sting. A few of these drops may cause dryness of the skin and mouth, a rapid pulse or an increased heart rate or blood pressure in some people. They also may rarely cause more serious side effects such as heart attacks or strokes in persons with high blood pressure, heart disease, diabetes or hardening of the arteries. Ophthalmologists can avoid such problems by taking a medical, as well as ocular, history before an eye exam. If you have one of these conditions, tell your eye doctor."
Mike Bartolatz
Moderator

Post Reply